Texas, 2008

Drought in Texas, March 1 to 31, 2008

March 1 to 31, 2008 · NWS CRP · 13 events in 13 counties and zones

Beneficial rainfall finally fell across central and eastern portions of South Texas during the middle part of March, with a lack of significant rainfall occurring across the Rio Grande Plains through the month. 58 of rain fell at Corpus Christi.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Beneficial rainfall finally fell across central and eastern portions of South Texas during the middle part of March, with a lack of significant rainfall occurring across the Rio Grande Plains through the month. In March only 0.14 of rain fell at Laredo, 0.27 at Alice and 0.64 at Cotulla, while 1.58 of rain fell at Corpus Christi. By the end of March extreme drought conditions had developed across western portions of La Salle and Webb counties. (per the U.S. Drought Monitor: http://www.drought.unl.edu/dm/monitor.html) Severe drought conditions existed across Live Oak, McMullen, Duval, and eastern portions of La Salle and Webb counties. Moderate drought conditions existed across northwest Bee, southeast Live Oak, Jim Wells, and western Kleberg counties. Conditions across central Bee, western San Patricio, western Nueces and central Kleberg counties improved to abnormally dry by the end of March. By the middle of March, rainfall had alleviated abnormally dry and moderate drought conditions in Goliad, Refugio and Aransas counties.

The primary impact of the drought through February continued to be a wildfire threat as well as agricultural impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 29, 9:23 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 29, 9:23 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
923 PM CST FRI FEB 29 2008

REMOVED WATCHES/WARNINGS/ADVISORIES INFORMATION FOR THE GULF
WATERS.

.MARINE...WILL GO AHEAD AND DOWNGRADE SMALL CRAFT ADVISORY
PREVIOUSLY EXTENDED UNTIL 3 AM CST SATURDAY FOR THE OUTER WATERS
TO SMALL CRAFT SHOULD EXERCISE CAUTION HEADLINE AS WAVES HAVE
SUBSIDED TO 4 TO 6 FEET. WILL CARRY SMALL CRAFT SHOULD EXERCISE
CAUTION HEADLINE OVER THE NEARSHORE WATERS AS WELL THROUGH
SATURDAY MORNING DUE TO SIMILAR WAVE HEIGHTS.

&&

.PREV DISCUSSION... /ISSUED 829 PM CST FRI FEB 29 2008/

UPDATE...HIGH CLOUDS ARE ON THE DECREASE ACROSS SOUTH TEXAS AS A
WEAK UPPER RIDGE APPROACHES FROM THE WEST. FEWER HIGH CLOUDS EARLY
TONIGHT WILL LEAD TO BETTER RADIATIONAL COOLING AND FURTHER
DEVELOPMENT OF LOW STRATUS FROM EAST TO WEST. NOW THAT LOW LEVEL
SOUTHEASTERLY ONSHORE FLOW HAS BEEN IN PROGRESS FOR GREATER THAN
24 HOURS, NO SIGNIFICANT MOISTURE ADVECTION IS EXPECTED OVERNIGHT.
00Z CORPUS CHRISTI SOUNDING SHOWED THAT THE LOW LEVELS ARE NOT
SATURATED SO PRECIPITATION IS NOT A CONCERN, THOUGH CLOSING
TEMP/DEW POINT SPREADS WILL LEAD TO LIGHT FOG DEVELOPMENT ALONG
AND EAST OF A LINE FROM TILDEN TO FREER THROUGH EARLY SATURDAY
MORNING. CURRENT TRENDS MIRROR GOING FORECASTS SO NO UPDATE WILL
BE ISSUED TONIGHT. HOWEVER, WILL EXTEND THE SMALL CRAFT ADVISORY
FOR THE OUTER MARINE WATERS UNTIL 3 AM CST SATURDAY AS WAVES
REMAIN NEAR THE 6 TO 7 FOOT RANGE.

PREV DISCUSSION... /ISSUED 538 PM CST FRI FEB 29 2008/

AVIATION...CIGS AND VSBYS WILL DECREASE AFT 06Z...WITH IFR CONDS
AT KCRP (CIGS AND VSBYS) AND KLRD (CIGS). CONDS AT KALI AND KVCT
TO BE LIFR OR PSBLY VLIFR. CONDS IMPROVE A COUPLE OF HOURS AFT
SUNIRSE (BUT STILL AT LEAST MVFR)...WITH VFR CONDS (BUT STILL CIGS
AOA 4 KFT) BY 19Z AREA-WIDE. NO PRECIP MENTIONED AS ANY SHRA WL BE
TOO ISOLD TO MENTION.

PREV DISCUSSION... /ISSUED 324 PM CST FRI FEB 29 2008/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...ONSHORE FLOW WILL
CONTINUE ACROSS SOUTH TEXAS THROUGH THE SHORT-TERM PERIOD WITH
ABUNDANT CLOUD COVER.  TONIGHT THE LOW LEVEL JET WILL MORE
DEBILITATED THAN LAST NIGHT AND THIS MORNING AS SFC FRONT WASHES OUT
ACROSS THE HILL COUNTRY. LOW LEVEL FLOW WILL BE ESELY AND DIMINISH
AND BECOME LIGHT AND VARIABLE OVER THE LAND. FOG IS POSSIBLE LATE
TONIGHT AND SHOULD REMAIN PATCHY ACROSS THE COASTAL PLAINS AND
VICTORIA CROSSROADS REGION...ESPECIALLY WITH THE EXISTING CLOUD
COVER. A FEW SPRINKLES OR A STRAY SHOWER OR TWO WILL BE POSSIBLE
DURING THE OVERNIGHT HOURS LATE TONIGHT...HOWEVER WILL NOT MENTION
IN FCST. THE AFOREMENTIONED ABUNDANT CLOUD COVER IN CONCERT WITH
INCREASING SFC DEWPOINTS WILL SLIGHTLY RETARD AFTERNOON WARMING ON
SATURDAY. HAVE ELECTED TO KEEP AFTERNOON TEMPERATURES SATURDAY 1 TO 2
DEGREES COOLER THAN GFS MOS AND WILL LEAN TOWARD THE SLIGHTLY COOLER
NAM GUIDANCE. WATER VAPOR INDICATES A WEAK VORT LOBE OVER CHIHUAHUA
THAT IS PICKED UP BY THE GFS AND NAM TO MOVE ACROSS SOUTH TEXAS ON
SATURDAY. BOTH NAM AND GFS PAINT LIGHT PRECIP ACROSS THE WESTERN
AREAS ON SATURDAY...BUT KEPT BROAD-BRUSH 20 POPS APPROACH ACROSS
ENTIRE CWA. ON SATURDAY NIGHT...THE LLJ INCREASES ONCE AGAIN AS SFC
LOW DEEPENS OVER WEST TEXAS DOWNSTREAM OF INTER-MOUNTAIN WEST UPPER
TROF. THE ORIENTATION OF THE WINDS OVER A FETCH ACROSS THE COOLER
GULF SHELF WATERS MAY LEAD TO THE FORMATION OF SEA FOG SATURDAY
NIGHT.

AVIATION...IFR CIGS AND MVFR VSBYS ARE EXPECTED LATE TONIGHT
AS THE MOISTURE CONTINUES TO PUSH ACROSS S TX FROM THE GULF WITH A
MIX OF LOW CLOUDS AND PATCHY FOG. CIGS ARE EXPECTED TO IMPROVE TO
MVFR WITH DAYTIME HEATING DURING THE MORNING AND AFTERNOON HOURS
ON SATURDAY. THE LLJ IS EXPECTED TO INCREASE SATURDAY EVENING...WITH
A HYBRID OF STRATUS AND PATCHY FOG CONDITIONS ON SATURDAY NIGHT
WITH MOST CIGS DROPPING DOWN TO IFR.

MARINE...ONSHORE FLOW WILL CONTINUE TO DIMINISH THIS EVENING
BUT ELEVATED SEAS AND SWELLS WILL TAKE A BIT LONGER TO SUBSIDE.
SCA CONDITIONS WILL CONTINUE FOR THE OFFSHORE WATERS THROUGH 03Z.
A MODERATE ONSHORE FLOW WILL CONTINUE SATURDAY...AS SURFACE HIGH
PRESSURE MOVES OVER SOUTHERN LOUISIANA. AS A LONG SOUTHERLY FETCH
OF WARM MOIST AIR DEVELOPS OVER COOL NEARSHORE SHELF WATERS ON
SATURDAY NIGHT...AREAS OF SEA FOG ARE ANTICIPATED TO DEVELOP. A
MODERATE TO STRONG ONSHORE FLOW WILL OCCUR ON SUNDAY AS LOW PRESSURE
STRENGTHENS OVER THE SOUTHERN PLAINS. A STRONG COLD FRONT WILL MOVE
ACROSS THE COASTAL WATERS BY MONDAY AFTERNOON WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS ALONG AND JUST BEHIND THE FRONT. VERY
STRONG OFFSHORE FLOW AND LARGE SEAS WILL DEVELOP BEHIND THE FRONT.

FIRE WEATHER...INCREASING MOISTURE WILL CONTRIBUTE TO ABUNDANT
CLOUDS AND MOIST BOUNDARY LAYER CONDITIONS THROUGH THE WEEKEND.
A STRONG UPPER LEVEL SYSTEM... WITH A CORRESPONDING COLD
FRONT...WILL MOVE ACROSS THE AREA MONDAY. THIS SYSTEM WILL
CONTRIBUTE TO ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...IN
ADVANCE OF THE FRONT. AFTER FRONTAL PASSAGE...RH VALUES ARE
EXPECTED TO DIP TO NEAR 30 PERCENT ACROSS THE RIO GRANDE PLAINS.

LONG TERM (SUNDAY THROUGH FRIDAY)...THE MODELS HAVE CONTINUED TO
COME INTO BETTER AGREEMENT WITH THE MAIN SYNOPTIC FEATURES PROGGED
TO AFFECT THE CWA ON SUN AND MON.  THE INITIAL SHEARED-OUT SRN
STREAM S/WV ORIGINATING OVER NORTHWEST MEXICO WL PUSH THROUGH ON SUN
WITH LIMITED IMPACT.  MOST OF THE PCPN ASSCTD WITH THIS SYSTEM WL
PASS TO OUR NORTH BUT WL STILL MAINTAIN SLIGHT CHC POPS ACROSS THE
NERN ZONES.  THE MORE SIGNIFICANT S/WV WL DIG SEWD FROM THE WESTERN
UNITED STATES AND AFFECT THE CWA ON MON.  STRONG FORCING ALONG WITH
POOLING OF 1-1.7 INCH PWS IS EXPECTED ALONG AND JUST BEHIND THE
ASSCTD STRONG COLD FNT.  DECENT VERTICAL SHEAR AND ELEVATED
INSTABILITY WL FURTHER ADD TO THE POTENTIAL FOR SOME STRONG TO SVR
STORMS...MAINLY NERN AREAS.  THE TIMING IN THE MORNING AND EARLY
AFTN WL LKLY BE THE ONE NEGATIVE TO ANY SVR WX POTENTIAL.  WL CARRY
GOOD CHC POPS ACROSS THE NERN AREAS WITH SLIGHT CHC POPS ACROSS THE
FAR SOUTHWEST AREAS FOR MON.  A STRONG THERMAL GRADIENT AND RAPID
PRESSURE RISES WL CONTRIBUTE TO VERY STRONG NORTHWEST WINDS BEHIND
THE FNT.  BORDERLINE HIGH WIND WARNING CONDITIONS ALONG WITH GALES
OVER THE WATERS ARE LKLY BEHIND THIS FNT.  CLEARING AND COOLER
CONDITIONS ARE EXPECTED MON NIGHT WITH TEMPS ONE TO TWO CATEGORIES
BELOW THE GFS MOS GUIDANCE.  A RAPID WARMUP IS EXPECTED ON TUE AS
WINDS QUICKLY BACK TO A SLY DIRECTION AS THE SFC HIGH SHIFTS
SOUTHEAST OF THE CWA.  THIS WARMING TREND WL CONTINUE THROUGH WED
BEFORE ANOTHER STRONG FNT PUSHES THROUGH ON THU.  LIMITED MOISTURE
AND LESS DYNAMICS WL KEEP THIS FNT MOSTLY DRY.  MUCH COOLER AND
DRIER WX IS EXPECTED ON FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    64  77  62  80  64  /  10  20  10  10  10
VICTORIA          59  75  60  78  61  /  10  20  10  20  30
LAREDO            64  84  65  90  63  /  10  20  10  10  10
ALICE             62  80  61  83  63  /  10  20  10  10  10
ROCKPORT          65  73  64  74  64  /  10  20  10  10  20
COTULLA           61  81  61  87  59  /  10  20  10  10  30
KINGSVILLE        63  80  62  82  63  /  10  20  10  10  10
NAVY CORPUS       66  75  65  76  65  /  10  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JAR/19
Hazardous weather outlook, Feb 29, 4:50 AM CST, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
450 AM CST FRI FEB 29 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
450 AM CST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY
THROUGH EARLY MONDAY. SOME STORMS MAY BECOME STRONG LATE SUNDAY
NIGHT THROUGH EARLY MONDAY. SMALL CRAFT ADVISORY CONDITIONS ARE
EXPECTED MONDAY AFTERNOON OVER THE WATERS...AND OVER THE OFFSHORE
WATERS MONDAY NIGHT. THE WATERS MAY APPROACH GALE WARNING CRITERIA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/WC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Webb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Official NWS Observations
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Drought, La Salle

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Duval

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Official NWS Observations
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, McMullen

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Official NWS Observations
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Live Oak

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Official NWS Observations
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Official NWS Observations
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Bee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Official NWS Observations
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, San Patricio

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Official NWS Observations
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Nueces

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Official NWS Observations
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Kleberg

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Official NWS Observations
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Drought, Goliad

When
March 1, 12:00 AM CST to March 10, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Official NWS Observations
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought, Refugio

When
March 1, 12:00 AM CST to March 10, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Official NWS Observations
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought, Aransas

When
March 1, 12:00 AM CST to March 10, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Official NWS Observations
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90564, 90568, 90569, 90570, 90572, 90573, 90575, 90576, 90578, 90579, 90588, 90589, 90591.